Alert archive / New Mexico / High Wind Watches in 2021

High Wind Watch 44, NWS Midland/Odessa, TX

December 27, 2021Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind watch at Dec 27, 2021, 1:55 AM MST for Eddy County, New Mexico; Culberson County, Texas. It took effect at Dec 29, 2021, 12:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 27, 2021, 1:55 AM MST (08:55 UTC)
In effect from
Dec 29, 2021, 12:00 AM MST
Expired
Dec 28, 2021, 1:58 AM MST
In force
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3453 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

868 
WWUS74 KMAF 270855
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
255 AM CST Mon Dec 27 2021

NMZ027-TXZ270-271-272100-
/O.UPG.KMAF.HW.A.0043.211227T1400Z-211229T0000Z/
/O.NEW.KMAF.HW.W.0048.211227T1200Z-211229T0000Z/
/O.NEW.KMAF.HW.A.0044.211229T1700Z-211230T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
255 AM CST Mon Dec 27 2021 /155 AM MST Mon Dec 27 2021/

...HIGH WIND WARNING IN EFFECT FROM 6 AM CST /5 AM MST/ THIS
MORNING TO 6 PM CST /5 PM MST/ TUESDAY...
...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

* WHAT...For the High Wind Warning, west winds 35 to 55 mph with 
  gusts up to 75 mph expected. For the High Wind Watch, west 
  winds 30 to 40 mph with gusts up to 65 mph possible.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...For the High Wind Warning, this morning through Tuesday
  afternoon. For the High Wind Watch, late Wednesday morning 
  through Wednesday afternoon.

* IMPACTS... Travel will be difficult, especially for high profile 
  vehicles. Severe turbulence near the mountains will be hazardous
  for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. Use caution if you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
782 
WWUS74 KMAF 271945
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
145 PM CST Mon Dec 27 2021

NMZ027-TXZ270-271-281300-
/O.EXT.KMAF.HW.A.0044.211229T0700Z-211230T0000Z/
/O.CON.KMAF.HW.W.0048.000000T0000Z-211229T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
145 PM CST Mon Dec 27 2021 /1245 PM MST Mon Dec 27 2021/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
TUESDAY...
...HIGH WIND WATCH NOW IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY AFTERNOON...

* WHAT...For the High Wind Warning, west winds 30 to 50 mph with 
  gusts up to 70 mph.  For the High Wind Watch, west winds 40 to 
  50 mph with gusts up to 65 mph possible.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...For the High Wind Warning, until 6 PM CST /5 PM MST/ 
  Tuesday.  For the High Wind Watch, from late Tuesday night 
  through Wednesday afternoon.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.  Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

44
281 
WWUS74 KMAF 280858
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
258 AM CST Tue Dec 28 2021

NMZ027-TXZ270-271-282130-
/O.CAN.KMAF.HW.A.0044.211229T0700Z-211230T0000Z/
/O.EXT.KMAF.HW.W.0048.000000T0000Z-211230T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
258 AM CST Tue Dec 28 2021 /158 AM MST Tue Dec 28 2021/

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM CST /5 PM MST/
WEDNESDAY...
...HIGH WIND WATCH IS CANCELLED...

* WHAT...West winds 35 to 50 mph with gusts up to 75 mph. 

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 6 PM CST /5 PM MST/ Wednesday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive through parts of the Guadalupe 
Mountains.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Dec 26, 9:38 PM MST, 4 hours 17 minutes earlier.

Area forecast discussion, Dec 26, 9:38 PM MST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1038 PM CST Sun Dec 26 2021

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1038 PM CST Sun Dec 26 2021

Winds are going to remain light out of the south to southwest with
VFR conditions persisting through the period. Gusts are expected
to pick up by the afternoon with KCNM & KHOB seeing the windiest
conditions. Dust could temporarily lower visibilities.

&&

.SHORT TERM...
(This afternoon through Monday night)
Issued at 251 PM CST Sun Dec 26 2021

The cooperative observer at Rio Grande Village, Texas, reported a
high temperature of 94F on Christmas Day, the highest temperature
ever recorded on Christmas Day in these United States.

WV imagery shows a negatively-tilted trough pushing through
southwest flow aloft over West Texas and Southeast New Mexico this
afternoon, resulting in breezy conditions across much of the area.
Out west, high winds are in play, with an 81-mph gust already
reported at Pine Springs earlier today. The NAM12 continues to
maintain a prominent mountain wave signature throughout its entire
run, and this even shows up on the GFS20 through next weekend.
700mb height gradients tighten up to 60m/120nm this afternoon, and
60m/150nm Monday and Tuesday. That said, we've kept the watch for
the Guadalupes/Delawares from Monday morning through Tuesday
Afternoon. Advisories will be issued as the situation warrants.
Attm, winds look to remain under warning criteria Wednesday
through Friday, but will be possible again Saturday and Sunday as
a closed upper trough off the coast of Baja opens and moves
through the region over the weekend.

Lows overnight will remain 15-20F above normal, with a fetch of
mid/high cloud to mitigate radiational cooling. Monday, said
clouds will persist and even increase, and together with a
downtick in thicknesses will yield highs 5-10F below this
afternoon's. Monday night, continued cloudiness and a modest
southwest surface flow to keep mixing in play will keep temps AOA
tonight's in most locations.

&&

.LONG TERM...
(Tuesday through  Saturday)
Issued at 251 PM CST Sun Dec 26 2021

Tuesday will be quite the active day, with high winds expected
across the Guadalupe and Delaware Mountains through the day,
possibly extending across the adjacent plains of Southeast New
Mexico and West Texas. Similar to recent high wind events, these
winds will be driven by a strong jet at the base of a passing
shortwave embedded in persistent southwesterly flow aloft. However,
the cooling trend that begins Monday looks to continue into
Tuesday, with highs several degrees cooler, only reaching the
lower 60s to lower 70s for most, with middle 70s and lower 80s
possible mainly across portions of the Stockton Plateau and Rio
Grande Valley. Given the continued dry and windy conditions along
with above normal temperatures, elevated fire weather conditions
may be possible once again Tuesday afternoon. Additional
information can be found in the Fire Weather Discussion below.

The broad ridge that has been in place across the southern
CONUS/Gulf of Mexico will gradually shift eastward through the
week as the trough to the west continues to broaden.
Southwesterly flow aloft will be maintained over Southeast New
Mexico and West Texas, and while several shortwaves translate
across the central and northern Plains during the week, effects
across our region will remain fairly minimal. Temperatures will
stabilize in the 60s/lower 70s for most through much of the week,
with mainly dry conditions continuing. Guidance remains in
agreement regarding a cutoff low that will develop over the
Pacific Northwest late next week, then move southward along the
western periphery of the aforementioned longwave trough. The low
is progged to dampen as it swings across northern Baja early
Friday, progressing across the Desert Southwest and into the Texas
Panhandle next weekend. This trough looks to be the next target of
opportunity, with the potential for rain showers across western
areas Friday into Saturday, as well as another bout of potentially
long-duration high winds beginning as early as Friday afternoon
across the Guadalupe and Delaware Mountains. The details are
likely to change between now and then, so will keep a close eye on
the evolution of this system. Overall, aside from the possible
showers to the west late in the week, the trend of dry conditions
and above normal temperatures will continue.

&&

.FIRE WEATHER...
Issued at 251 PM CST Sun Dec 26 2021

Elevated fire weather conditions will continue through this
afternoon, with windy to very windy conditions persisting across
the  Sacramento Foothills, Guadalupe and Delaware Mountains, and
adjacent Plains of Southeast New Mexico and West Texas. RHs across
these areas will generally remain above 20%, with RHs around
15-20% focused further east where winds are not quite as strong,
though ERCs across the northern Permian Basin are nearing/just
exceeding the 90th percentile. Westerly to southwesterly winds
will diminish this evening into tonight, with conditions expected
to improve after sunset. Recovery will be good for most of the
region, with very good/excellent recovery focused across the
southeastern Permian Basin and Stockton Plateau.

Good recovery will persist through the week, with a slow but
gradual improvement in fuel moisture expected, and afternoon RHs
remaining above 20% for most. The exceptions will be Monday
across portions of the Trans Pecos south to the Big Bend and
across Chaves county where RHs drop to around 13-18%. Windy
conditions will return Monday across the mountains, with localized
elevated conditions possible in the vicinity of the higher
terrain. These windy conditions will continue through Tuesday,
when RHs around 15-20% are possible across portions of Southeast
New Mexico and the northern Permian Basin, with more widespread
elevated/near critical conditions possible. Given the lack of
collocation of higher winds/lower RHs/higher ERCs, Tuesday looks
to be another candidate for a Fire Danger Statement unless future
trends dictate otherwise. Wednesday onward, RHs will remain above
critical levels, though temperatures will also remain above normal
with another windy to very windy day Saturday possibly resulting
in additional fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               85  49  77  52 /   0   0   0  10
Carlsbad                 76  46  67  44 /   0   0  10  10
Dryden                   85  51  78  54 /   0   0   0   0
Fort Stockton            87  51  82  53 /   0   0   0   0
Guadalupe Pass           68  45  61  41 /   0   0  10  10
Hobbs                    76  47  69  44 /   0   0  10  10
Marfa                    77  39  74  42 /   0   0   0  10
Midland Intl Airport     83  50  77  52 /   0   0   0  10
Odessa                   83  52  76  53 /   0   0   0  10
Wink                     83  47  76  47 /   0   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from 8 AM CST /7 AM MST/ Monday through Tuesday
     afternoon for Guadalupe Mountains Above 7000 Feet-Guadalupe
     and Delaware Mountains.

NM...High Wind Watch from 7 AM MST Monday through Tuesday afternoon
     for Guadalupe Mountains of Eddy County.

&&

SHORT TERM...44
LONG TERM....84
AVIATION...89
Hazardous weather outlook, Dec 26, 9:41 PM MST, 4 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Midland/Odessa TX
1041 PM CST Sun Dec 26 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-280445-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1041 PM CST Sun Dec 26 2021 /941 PM MST Sun Dec 26 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A High Wind Watch is in effect from Monday morning through Tuesday
afternoon for the Guadalupe and Delaware Mountains.

Elevated fire weather conditions are possible Tuesday over the
higher terrain and adjacent plains.

High winds are possible Saturday across the Guadalupe and Delaware
Mountains, with elevated fire weather conditions also possible
across western areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Dec 26, 11:33 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1233 AM CST MON DEC 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 AM     NON-TSTM WND GST 1 E PINE SPRINGS        31.89N 104.79W
12/26/2021  M73 MPH          CULBERSON          TX   AWOS

            AT THE PINERY RAWS.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 1:55 AM MSTHigh Wind WarningMAFEddy65 hr

Nearby

High Wind Watches in New Mexico, 2021High Wind Watches in Texas, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.